December 19, 1966

Herbicide Dermatitis

Author Affiliations

From the Department of Dermatology, Northwestern University School of Medicine. Chicago.

JAMA. 1966;198(12):1307-1308. doi:10.1001/jama.1966.03110250121037

A CONTACT DERMATITIS has been observed which may have such a striking clinical appearance that diagnosis is not dependent entirely upon distribution, but is tentatively made because of the violent tissue reaction. This is the acute contact dermatitis caused by the herbicide 2-chloro-N, N-diallylacetamide (Randox).

Report of Cases  A better understanding of dermatitis caused by this herbicide can be obtained by reviewing the history and findings in the following cases.

Case 1.—  A 35-year-old farmer was hospitalized because of marked violaceous discoloration of his severely swollen feet, associated with hemorrhagic bullae, crusting, and an exudative intertrigo (Figure). Similar but milder changes were present on the backs of his hands, pocket areas of each thigh, and buttocks. Values of routine laboratory studies (complete blood cell count [CBC] and urinalysis) were within limits of normal.His history confirmed the clinical diagnosis of dermatitis due to Randox. While planting corn three weeks ago